West Virginia, 2014

Lightning Strike in West Virginia, April 11, 2014

April 11, 2014 · NWS RLX · 1 event in 1 county or zone

Well ahead of a weakening cold front, a narrow band of showers and a few thunderstorms sank southeast through West Virginnia during the late morning and afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well ahead of a weakening cold front, a narrow band of showers and a few thunderstorms sank southeast through West Virginnia during the late morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 1:54 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 11, 1:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
254 PM EDT FRI APR 11 2014

.SYNOPSIS...
A FRONT WILL STALL OVER THE AREA THIS EVENING THEN DISSIPATE
TONIGHT. SOUTHERLY FLOW THROUGH THE WEEKEND WITH WARM SUMMER LIKE
TEMPERATURES. NEXT FRONT MONDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY/...
FRONTAL SYSTEM HAS BEEN GRADUALLY PUSHING SOUTHEAST INTO THE
FORECAST AREA TODAY. AS OF 18Z IT STRETCHES FROM ROUGHLY HUNTINGTON
TO CLARKSBURG. THUNDERSTORMS HAVE BEEN FORMING ALONG THE BOUNDARY
GIVING IT SOME PSEUDO SQUALL LINE CHARACTERISTICS BUT NOT EXPECTING
ANYTHING ALL THAT STRONG OUT OF IT.  THE FRONTAL SYSTEM WILL STALL
OVER THE FORECAST AREA THIS EVENING AND THEN DISSIPATE OVERNIGHT AS
THE SUPPORTING UPPER LEVEL SHORTWAVE OUTPACES IT OFF TO THE EAST.

DEW POINTS WERE FAIRLY LOW THIS MORNING OUT AHEAD OF THE FRONT WITH
BREEZY WINDS GUSTING TO 25 TO 30 KTS IN A FEW LOCATIONS WHICH
BROUGHT RHS IN THE LOW TO MID 30 PERCENTS...HOWEVER DEW POINTS HAVE
BEEN GRADUALLY CLIMBING THROUGH THE DAY WITH RHS RISING. STILL A
LITTLE DRY AND BREEZY TO THE EAST BUT STAYING OUT OF RED FLAG RANGES.

SATURDAY LOOKS FAIRLY QUIET WITH WARMING TEMPERATURES. WILL HOWEVER
NEED TO KEEP AN EYE ON A WARM FRONT BRUSHING PAST TO THE WEST OF THE
AREA. RIGHT NOW THINKING IT WILL STAY FAR ENOUGH WEST TO REMAIN DRY
BUT THERE STILL MAY BE ENOUGH MOISTURE AND INSTABILITY AROUND FOR AN
ISOLATED SHOWER OR THUNDERSTORM...THOUGH AT THE MOMENT JUST THINKING
SOME AFTERNOON CU BUILDUP IS THE MORE LIKELY OUTCOME.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
MODELS IN AGREEMENT WITH SOUTHWEST FLOW AT H850 AROUND 35 KNOTS AND
LIGHT SOUTHEAST FLOW AT THE SURFACE WILL PROVIDE FOR WARM
TEMPERATURES SATURDAY NIGHT DUE TO WAA ALOFT...AND SOME DOWNSLOPING
WARMING. SOUTHWEST FLOW AT H850 INCREASES TO 40-50 KNOTS ENHANCING
THE WAA ALOFT BRINGING SUMMERLIKE TEMPERATURES THROUGH THE
WEEKEND...PERHAPS UNTIL MONDAY. THE INCREASING WINDS ARE DUE TO A
PRESSURE GRADIENT TIGHTENING UP AHEAD OF AN APPROACHING COLD FRONT.
MODELS INDICATE H850 TEMPERATURES WILL INCREASE TO 14C BY 00Z
MONDAY.

THERE IS A GOOD CHANCE FOR MODERATE RAIN SHOWERS WITH EMBEDDED
CONVECTION WITH STRONG GUSTY WINDS IN THE WARM SECTOR MONDAY. THE
MODEL CONSENSUS SUGGEST THE COLD FRONT WILL REACH SOUTHEAST OHIO
BY 00 TUESDAY. AN UPPER LEVEL DISTURBANCE WILL KEEP SHOWER OR STORM
ACTIVITY INTO TUESDAY.

CONTINUED WITH PREVIOUS THINKING ON ABOVE NORMAL TEMPERATURES FOR
THIS WEEKEND INTO MONDAY. WENT WITH A BLEND OF THE BIAS CORRECTED
NAM AND SREF MODELS FOR TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS IN GENERAL AGREEMENT WITH COLD FRONT OVER THE AREA MONDAY
NIGHT...WITH LOW PRESSURE FORMING OVER THE SE STATES AND THEN
MOVING UP THE FRONT ON TUESDAY. THERE COULD BE SOME SCT THUNDER
WITH THE FRONT MONDAY NIGHT WITH SOME INSTABILITY...BUT NOT GREAT.
LOW QUICKLY MOVES UP FRONT AND CONTINUES HIGH POPS OVER THE AREA.
THEN MOVES OUT TUESDAY NIGHT. COLD HIGH PRESSURE QUICKLY MOVES IN
BEHIND THE SYSTEM AND THE HIGHEST ELEVATIONS COULD SEE A LITTLE
SNOW BEFORE SYSTEM EXITS.

COLD HIGH PRESSURE IS IN CONTROL FOR THE REST OF THE WEEK WITH A
GRADUAL WARMING TREND TOWARDS THE WEEKEND. WENT WITH A CONSENSUS
BLEND OF TEMPS THROUGHOUT.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
12Z FRIDAY THRU 12Z SATURDAY...
A WEAK FRONTAL SYSTEM WILL DROP SLOWLY SOUTHWARD TODAY BEFORE
DISSIPATING OVER CENTRAL WEST VIRGINIA TONIGHT. A BAND OF SHOWERS
AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE FRONT...THEN PUSH
SOUTH BEFORE DISSIPATING TONIGHT.

VFR CEILINGS AOA 3500 FEET CAN BE EXPECTED FOR THE MOST PART EVEN
WITH THE BAND OF SHOWERS ASSOCIATED WITH THE FRONT. THEREAFTER...AS
THE SHOWERS DEPART...MVFR CEILINGS FORM EAST OF THE OHIO RIVER
AROUND 00Z WHERE LOW LEVEL MOISTURE REMAINS. CLOUDS MAY BREAK ENOUGH
FOR RIVER AND VALLEY FOG FORMATION AFTER  05Z WITH A VERY LIGHT
WINDS FLOW TONIGHT. GIVEN UNCERTAINTY OF CLOUD COVER...WILL START
WITH MAINLY MVFR FOG 06Z-12Z...EXCEPT IFR FOG IN TYGART VALLEY
AFFECTING EKN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: HIGH AHEAD OF THE FRONT...LOW TO MEDIUM BEHIND
THE FRONT.

ALTERNATE SCENARIOS: TIMING AND INTENSITY OF SHOWERS AND ASSOCIATED
LOWER CLOUDS AND VISIBILITIES COULD VARY. FOG DEVELOPMENT LATER
FRIDAY NIGHT IS AN ISSUE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    M
PKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H

AFTER 18Z SATURDAY...
FOG OR LOW STRATUS DECK MAY DEVELOP EARLY SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...21/ARJ/JR
NEAR TERM...JR
SHORT TERM...ARJ
LONG TERM...21
AVIATION...JR
Hazardous weather outlook, Apr 11, 3:13 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
413 AM EDT FRI APR 11 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
413 AM EDT FRI APR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 11 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kanawha

When
April 11, 2:00 PM EST
Where
Kanawha County, 0.48 mi E of Sattes
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.380, -81.811

Lightning struck a tree near a home, then traveled into the garage. Yet, the surge caused a fire to start in the home's attic. Fire departments arrived within minutes and contained the fire to the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500485.